Aa
A
A
A
Close
Depression Community
10.5k Members
370801 tn?1264408618

Questions about Wellbutrin XL and Effexor

Hey All,

It's been a while since I posted here. Last spring I went off of all my medication entirely and was feeling quite okay and strong. However, maybe it's the winter blues or my recent move to this dreary climate (London UK) but I have been feeling the physical and mental / emotional symptoms of my depression return and worsen. To the point of just wanting to hide in my room and not see anybody. So, I went back on my wellbutrin xl, which is what I was taking before.. It has only been a few days.. today is the first day where that initial "high" has sort of seemed to cease. And I woke up feeling  a bit dreary again and down. Is this because my body is re-adjusting? Will I balance out and start to feel better eventually? Also, the wellbutrin makes me a bit very mildy almost-manic at times.. Like nothing serious, but sometimes I do feel a bit worked up and obsessive - which I don't normally have off the drug. Normally I just have depression, which leaves me paranoid, tired, anti social and feeling doomed.

My other question is, my dr. suggested that maybe it would be time for me to try another line of medication called Effexor because that might work better for me, but after reaing the side effects and withdrawl of it.. I am really scared to switch to it. I tried paxil years ago and it left me like a zombie.. I don't think the Zoloft was as bad, but again that was years ago and very brief.

I don't know what to do.
Should I try Effexor? Would it be good for since Wellbutrin seems to make me a bit high strung at times ( and then very relaxed and sleepy at others?) ... and also a little paranoid still?

Hope I am making sense. Thanks.
3 Responses
Avatar universal
HI there! Welcome back!

I would be concerned about taking Effexor if you are feeling that way on Wellbutrin. Both are activating in Bipolar. It's common for BP folks to go off meds when they feel better and then they crash and get depression, you can also be  hypomanic at the same time, it's called mixed states. Those two feelings are horrid, esepcially if they are going on together, awful in fact. That is how they figured out I was bipolar. I'm not saying you are, but you do have some signs which you indicated in your post.

The reason why I mention that is, there are better drugs than in the SSRI/SNRI class that work amazingly well. I've had depression since a child, went on the drugs you've mentioned and 4 others. When they "poop" out, it means it's not the right chemicals in your brain. There are meds called Mood Stabilizers, many of them originally used as anti-seizure or anti-migraine meds. While your moods are going up and down, write them down, when folks are cheery they tend to forget, and when they see their shrink, everything seems fine. Pdocs aren't mind readers, my last one never diagnosed me, because I didn't realize my own mood swings.  Again, I just want to say I'm not diagnosing you, but I think what's going on needs further investigation, rather then just trying another med and hoping it works.

If you have any questions, please don't hesitate to PM mel
Keep in touch,
LCC
Avatar universal
I personally had to stop taking effexor.  I was on 150 mg for about 18 months.  the first month or two was okay, besides the standard nausea from starting the medication.  After that I became extremely tired, ALL THE TIME.  All i could think about was sleeping.  Whenever i got a chance i would sleep, during class, during lunch, etc.  I probably spent half my time sleeping and I was still always tired.    Once i got into college I got so anxious that I could not leave my dorm room, missed 6 weeks of classes, and eventually dropped out.  After dropping out i decided to take myself off of it.  I've been off it for a year now and would never consider going on it again.  That's just my personal experience with it, yours could be different.  
370801 tn?1264408618
I  guess I had an off day last Friday/Saturday, been just over a week now on Wellbutrin and feeling better the past few days and more leveled out mood-wise. Journalling.. so keeping a record of my mood changes but so far liking this new positive feeling and the lack of side effects. But feel very dehydrated and having to drink tons of water.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.